28th April 01:17
Can ADs CAUSE Depression? (lithium diet depression morphine oxycodone)
Yes. First, if one suffers from bipolar depression, anti-depressants
(as opposed to mood stabilizers such as lithium
or depekote) can trigger a manic or hypomanic episode.
Second, the side effects could depress anyone in many cases. They can
make you gain weight, lose your *** drive,
constantly have dry mouth, have trouble sleeping, sleep much more, be
anxious and sometimes even not be able to
stop from trembling. (Just a few examples). Some are very dangerous
unless you are very careful with your diet
(MAOI's like Parnate), and I think tricylic and maybe others can cause
NMS (Neuroleptic Malignant Syndrome)
which may be fatal, although I believe the incidence is fairly rare.
Since you have access to the internet, you should
be able to find the perscribing info (package insert) online through a
search engine search or you can ask your
pharmacist to show you or if you're really having trouble, call them and
ask if what you're feeling is a known
side effect of the drug you're on.
As for making the depression worse unrelated to side effects, I'm not
sure, but wouldn't be surprised. Here's why:
If SSRI's work by limiting serotonin reuptake, why does one SSRI A help
person 1 but not person 2, yet SSRI B help
person 2, but not person 1 (disregarding side effects)? I think this
shows that something else is going on besides
the inhibition of serotonin reuptake, as both drugs are shown to do that
effectively. It may just be the placebo
effect at work (SSRI's are shown to do little better than sugar pills in
double blind controlled studies, if at all
better). On the other hand, most drugs that are understood work pretty
much for everyone that isn't alleric to
them. For instance, Prilosec pretty much stops > 90% (usually 95-99+%)
of stomach acid when taken regularly,
except by people that produce hundreds of times as much stomach acid as
normal. So does Prevacid. The four
H2 blockers stop around 60-70% of acid production in nearly everyone.
Mu agonist narcotics pretty much all
relieve pain in almost all people, despite which one (rarely does
oxycodone relieve pain yet morphine doesn't).
There are some exceptions, but not nearly as widespread as with
antidepressants. My feeling is that likely the
antidepressant you are on isn't helping and life events may be getting
worse. In therapy, as with many diseases
(such as an operation) one feels worse before one feels better.
The above is just my opinion. I have no proof. But, it is acknoledged
by all that not all antidepressants work
for everyone and that unpleasant side effects occur to some with any
anti-depressant drug. So, if the anti-depressant
isn't helping you and you gain 50 pounds and feel fat all the time and
people treat you as an outcast or you're not
doing well with your marriage and you go on an antidepressant that makes
you impotent, you'll likely feel worse.
I'd bring it up with your doctor, and if he/she can't help you, you may
want to consider seeing if another doctor
can. Likely, you'll be switched to other ADs until hopefully one is
found that helps you feel better without
causing you to feel worse due to side effects.
Good luck, Jacob
Jacob M. Parnas